Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Sioux Falls, SD

June 22, 2003Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 3:57 PM CDT for Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Jun 22, 2003, 4:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 222057 CCA
SVRFSD
SDC077-222130-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION FOR LOCATION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BANCROFT...OR ABOUT 13 MILES NORTHWEST OF
  DE SMET...MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL PRODUCE HAIL AS LARGE AS QUARTERS. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4440 9786 4441 9766 4454 9760 4453 9785

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT SUN JUN 22 2003

LOOKS LIKE A POTENTIALLY ACTIVE LATE AFTERNOON AND EVENING ACRS THE
CWA. STLT AND MESO ANLYS SHOWS WK SFC LOW OVR N CNTRL NE WITH A
CNVRGNC ZONE/TROF EXTNDING UP THRU CNTRL SD THEN NEWD TO FAR NERN
SD. SFC DWPTS OF 70+ STARTING TO POOL AHD OF THIS BNDRY. RUC CAPES
WL BE TOPPING 2000 J/KG IN THE NEXT 1 TO 2 HOURS FM JAMES RIVER W IN
THE FSD CWA. XPCT CNVCTN TO START FIRING AFTER 20-21Z IN THE WRN
ZNS...QUICKLY SPRDG E TO BIG SIOUX RIVER THRU 00Z. AREAS W OF I29 WL
HAVE BEST CHC FOR SVR THRU EARLY EVNG...THEN TSRA WL SPREAD E INTO
IA AND MN ZONES WITH LOCALLY HVY RAIN BECOMING THE MAIN THREAT AFTER
MDNGT.

FNTL BNDRY TO HANG UP ACRS CWA FOR THE NEXT 2 TO 3 DAYS KEEPING
ACTIVE WEATHER IN THE AREA. DEPENDING ON TIMING OF CNVCTN...CUD
STILL HAVE SVR CHCS FOR MON AFTN AND EVNG. A LOT OF THIS ALSO
DEPENDS ON HOW QUICKLY IN THE MRNG CLDS AND RESIDUAL SHRA CLEAR OUT.
EXTENDED PROGS STILL SHOWING THINGS DRYING OUT FOR THUR THRU SAT.
THEN ANOTHER SFC FNT AND UPR LVL WV TO MOV TWD REGION ON SUNDAY.
XPCT ENUF RETURN MSTR TO MAKE IT NWD INTO CWA BY SUN AFTN AND EVNG
TO WARRANT CHC TSRA ON DAY 7.

WL BE TRYING TO GET ZONES OUT AT 330 PM CDT TO ALLOW MORE FOCUS ON
TSRA DEVELOPMENT.

.FSD...NONE

MG
Hazardous weather outlook, Jun 22, 10:54 AM CDT, 5 hours 3 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A
LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY
AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH
DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO
SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL
SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT.

TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS
AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER
VALLEYS.  AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR
LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A
HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE.  DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS
MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT.

FLOODING...
SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN
TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A
YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA INTO MONDAY MORNING.  AFTER THIS ACTIVITY
DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
MONDAY AFTERNOON.

EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME...THERE
IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY
NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA.
SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER
THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE
OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE
FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO
FAR SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:24 AM CDTSevere Thunderstorm WarningFSDBon Homme36 min
Jun 22, 3:56 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.